Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 41, NWS Green Bay, WI

July 31, 2003Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 31, 2003, 2:19 PM CDT for Manitowoc County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 2:19 PM CDT (19:19 UTC)
Expired
Jul 31, 2003, 3:00 PM CDT
In force
41 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 70 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 311919
SVRGRB
WIC071-312000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEAST MANITOWOC COUNTY IN WISCONSIN

* UNTIL 300 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM WITH HAIL UP TO 1 INCH IN DIAMETER. THE      
  STRONGEST PART OF THE STORM WAS LOCATED 1 MILES SOUTH OF           
  CLEVELAND. THAT PLACES IT 10 MILES NORTH OF SHEBOYGAN. IT WAS  
  NEARLY STATIONARY.

1 INCH HAIL WAS REPORTED NEAR THE SHEBOYGAN...MANITOWOC COUNTY LINE 
JUST SOUTH OF CLEVELAND BY LOCAL LAW ENFORCEMENT.

BECAUSE THE STORM IS NEARLY STATIONARY...TORRENTIAL RAINFALL IS ALSO 
POSSIBLE IN THIS AREA.  

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60 
MPH...HAIL...AND TORRENTIAL RAINFALL. SEEK SHELTER IMMEDIATELY.

LAT...LON 4390 8788 4378 8770 4397 8771 4398 8783

$$

BRUSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:15 AM CDT, 10 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 4:15 AM CDT, 10 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CDT THU JUL 31 2003

DOPPLER ESTIMATES AND GROUND TRUTH SHOWED THAT SEVERAL LOCATIONS
ACROSS WAUPACA...OUTAGAMIE...AND WINNEBAGO...CALUMET AND MANITOWOC
COUNTIES RECEIVED ANYWHERE FROM 4 TO 7 INCHES OF RAIN...WITH A FEW
HIGHER AMOUNTS OVER CALUMET AND WINNEBAGO COUNTIES. EARLY THIS
MORNING...KGRB RADAR WAS SHOWING SCATTERED SHOWERS AND THUNDERSTORMS
FROM NORTHWEST TO NORTH CENTRAL WISCONSIN. FOR TODAY...SURFACE COLD
FRONT WILL SLOWLY PUSH EAST INTO WEST CENTRAL WISCONSIN...WITH THE
ETA SHOWING ANOTHER BOUNDARY DRAPED EASTWARD OVER THE STATE. ETA
MODEL AND BUFKIT SOUNDINGS (NGM) INDICATED THAT CAPES RISE TO 1500
TO 3000 J/KG AND LIS DROP TO -3 C TO -5 C OVER THE CWA. 700MB FLOW
IS NEARLY PARALLEL TO THE FRONTAL BOUNDARY...AND WIND SPEEDS ARE
LESS THAN 20 KNOTS. WITH PRECIPITABLE WATER VALUES AROUND 1.5
INCHES...WHICH IS 150 TO 200 PERCENT OF NORMAL...THINK THUNDERSTORMS
THAT DO DEVELOP TODAY WILL CONTAIN HEAVY RAIN. WILL MENTION THIS IN
ALL ZONE GROUPS. WITH YESTERDAYS HEAVY RAIN...THINK IT IS PRUDENT
TO POST A FLOOD WATCH FOR THIS AFTERNOON AND TONIGHT FOR LOCATIONS
THAT SAW THE HEAVY RAIN. ESPECIALLY SINCE THE ETA MODEL IS POINTING
TO ANOTHER SIGNIFICANT RAINFALL OVER EAST CENTRAL WISCONSIN.

UPPER LOW WILL CONTINUE TO SETTLE OVER THE AREA ON FRIDAY...AND THIS
PATTERN WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. THIS WEATHER
PATTERN SHOULD ALLOW FOR MAINLY AFTERNOON AND EVENING CONVECTION
OVER THE CWA...BUT AT THIS TIME DID NOT MENTION TIMING DUE TO THE
UNCERTAINTY OF UPPER LEVEL FEATURES ROTATING AROUND THE UPPER LOW.
TEMPERATURES WILL CONTINUE AT OR BELOW SEASONAL VALUES FOR
THE FIRST PART OF AUGUST.

.GRB...FLOOD WATCH WIZ031-037>040-045-048>050

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 31, 6:15 AM CDT, 8 hours 4 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
AND NORTHEAST WISCONSIN THROUGH TONIGHT. AN APPROACHING COLD FRONT AND
UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO THE AREA
THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED LATER THIS AFTERNOON
AND THIS EVENING...WHICH COULD BE ACCOMPANIED BY LARGE HAIL AND DAMAGING
WINDS. ANY THUNDERSTORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING
TORRENTIAL RAINS. THEREFORE...A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF
NORTHEAST AND CENTRAL WISCONSIN WHERE FLOODING RAINS WERE REPORTED
YESTERDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL CIRCULATION IS EXPECTED TO MOVE INTO THE NORTHERN
PLAINS INTO THE WESTERN GREAT LAKES TODAY...AND THEN LINGER THROUGHOUT
THE WEEKEND. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS
WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:17 PM CDTFlash Flood WarningGRBBrown, Calumet, Manitowoc3 hr
Jul 30, 7:27 PM CDTFlash Flood WarningGRBWinnebago3 hr
Jul 30, 8:18 PM CDTFlash Flood WarningGRBBrown, Outagamie3 hr
Jul 31, 1:46 PM CDTSevere Thunderstorm WarningGRBWaushara44 min
Jul 31, 2:04 PM CDTSevere Thunderstorm WarningGRBLanglade41 min
Jul 31, 2:41 PM CDTSevere Thunderstorm WarningGRBLanglade49 min
Jul 31, 3:27 PM CDTSevere Thunderstorm WarningGRBLanglade48 min
Jul 31, 3:51 PM CDTSevere Thunderstorm WarningGRBOconto54 min
Jul 31, 4:06 PM CDTSevere Thunderstorm WarningGRBMarinette54 min
Jul 31, 4:21 PM CDTSpecial Marine WarningGRB54 min
Jul 31, 4:21 PM CDTSpecial Marine WarningGRB54 min
Jul 31, 5:31 PM CDTSpecial Marine WarningGRB74 min
Jul 31, 6:27 PM CDTSevere Thunderstorm WarningGRBLanglade33 min
Jul 31, 6:43 PM CDTSpecial Marine WarningGRB47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.